Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 70, NWS Great Falls, MT

July 1, 2007Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 1, 2007, 2:30 PM MDT for Fergus County, Montana. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2007, 2:30 PM MDT (20:30 UTC)
Expired
Jul 1, 2007, 3:30 PM MDT
In force
60 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Fergus County, MT

The radar

The Great Falls radar (KTFX), 143 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 2:59 PM MDTHAIL 0.756 N Hilger, MT
Jul 1, 3:15 PM MDTHAIL 1.54 Ne Hilger, MTHAIL CONSISTED MOSTLY OF 3/4 INCH HAIL WITH 1 1/2 INCH MIXED IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2125 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 012031
SVRTFX
MTC027-012130-
/O.NEW.KTFX.SV.W.0070.070701T2030Z-070701T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
230 PM MDT SUN JUL 1 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...

* UNTIL 330 PM MDT

* AT 226 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF WINIFRED...MOVING EAST AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  CENTRAL FERGUS COUNTY.

HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60 MPH ARE LIKELY
WITH THIS STORM.

LAT...LON 4743 10971 4725 10965 4730 10911 4756 10923

$$
1 follow-up statement
000 
WWUS55 KTFX 012059
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
258 PM MDT SUN JUL 1 2007

MTC027-012130-
/O.CON.KTFX.SV.W.0070.000000T0000Z-070701T2130Z/
FERGUS MT-
258 PM MDT SUN JUL 1 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR CENTRAL FERGUS COUNTY...

AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 9 MILES WEST OF CHRISTINA...OR ABOUT 23 MILES NORTH OF
LEWISTOWN...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHRISTINA BY 325 PM MDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR ALSO INDICATED A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 32 MILES NORTH OF GRASS 
RANGE MOVING EAST AT 10 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SUNDAY EVENING FOR CENTRAL MONTANA.

LAT...LON 4741 10941 4723 10938 4728 10861 4762 10863

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 11:45 AM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 1, 11:45 AM MDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1145 AM MDT SUN JUL 1 2007

.UPDATE...
ONLY MINOR CHANGES MADE TO THE FORECAST TODAY. THE POSSIBILITY OF
THUNDERSTORMS ACROSS THE EASTERN PLAINS THIS MORNING AND AFTERNOON
APPEARS TO BE GREATER THAN PREVIOUSLY FORECAST. AFTERNOON
TEMPERATURES ARE ANTICIPATED TO BE SEVERAL DEGREES WARMER THAN
YESTERDAY. ZUMPFE

&&

.AVIATION...
UPDATED 1745Z.
SOUTHWEST FLOW ALOFT WILL CONTINUE OVER MONTANA THROUGH MONDAY.
OCCASIONAL WEAK DISTURBANCES IN THE UPPER FLOW WILL INTERACT WITH AN
UNSTABLE AIRMASS TO PRODUCE ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS ACROSS THE FORECAST AREA. SMALL HAIL AND GUSTY WINDS
ARE EXPECTED NEAR THE THUNDERSTORMS. VFR CONDITIONS WILL PREVAIL
DURING THE NEXT 24 HOURS. MPJ

&&

.PREV DISCUSSION... (ISSUED 532 AM MDT SUN JUL 1 2007)

DISCUSSION...
TODAY THROUGH TUESDAY...A RATHER SUMMER-LIKE WEATHER PATTERN WILL
RESIDE OVER THE REGION FOR THE NEXT FEW DAYS. EXPECT AFTERNOON
TEMPERATURES TO GENERALLY AVERAGE BETWEEN 5 AND 10 DEGREES ABOVE
NORMAL OVER THE NEXT FEW DAYS. WITH A SOUTHWEST FLOW ALOFT...WEAK
UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE REGION DURING THE
AFTERNOON AND EVENING HOURS...PRODUCING A FEW ISOLATED/SCATTERED
THUNDERSTORMS AS THEY MOVE THROUGH. RIGHT NOW...ANY SEVERE
THUNDERSTORMS ARE EXPECTED TO BE FAIRLY LOW IN COVERAGE...BUT THE
SITUATION WILL CONTINUE TO BE MONITORED CLOSELY. BRUSDA

TUESDAY NIGHT THROUGH SUNDAY...UNSETTLED SOUTHWEST FLOW CONTINUES
OVER THE AREA BUT HIGH PRESSURE IS CONTINUING TO BUILD OVER THE
REGION. THE AIRMASS BECOMES SLIGHTLY UNSTABLE EACH AFTERNOON BUT
STAYS QUITE DRY. THE RIDGE WILL BEGIN TO MOVE EAST OF THE AREA
FRIDAY AND INSTABILITY WILL INCREASE DURING THE AFTERNOONS. TEMPS
WILL REMAIN WILL ABOVE NORMALS WITH THE HIGHEST TEMPS
THURSDAY...FRIDAY AND SATURDAY. ZELZER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  87  60  88  60 /  20  20  20  20
CTB  83  57  84  57 /  10  20  20  10
HLN  90  57  90  57 /  20  20  20  20
BZN  91  54  90  54 /  20  20  20  20
WEY  86  44  82  44 /  10  10  10  10
DLN  88  52  87  52 /  10  10  10  10
HVR  86  58  93  58 /  20  20  20  20
LWT  83  58  89  58 /  30  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ZUMPFE/BRUSDA
LONG TERM...ZELZER
AVIATION...MPJ

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 1, 5:00 AM MDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
500 AM MDT SUN JUL 1 2007

MTZ008>015-044>055-021200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
500 AM MDT SUN JUL 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:15 PM MDTFire Weather WatchTFXBroadwater, Gallatin, Jefferson, Lewis and Clark, Meagher14 hr
Jul 1, 3:30 PM MDTSevere Thunderstorm WarningTFXFergus45 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.